ou may have noticed that your kids tend to be more hyperactive and hard to settle after going to birthday parties, Grandma’s house or anywhere they are treated to an array of processed or sweet foods. This hyperactivity is no coincidence and the reason why this happens may be more simple than you realize…
Diet can affect children in a range of ways from behavioural changes to serious health implications. Studies have shown that artificial food colourings and preservatives have general adverse effects (1) on the behavior of children including those seen in attention deficit hyperactivity disorder (ADHD), sleep problems and physical symptoms, with other research emphasizing particularly changes in mood (2).
Artifical dyes and colouring in foods can also effect the health of children (and adults too). One of the most commonly used artificial colours in processed foods is “Tartrazine” – a lemon yellow dye used as a food colouring to produce vibrant yellow and green hues in many foods. Tartrazine hypersensitivity symptoms can include anxiety, migraine, depression, blurred vision, itching, general weakness, hot sensations, purple skin patches, and sleep disturbances. It has been suggested that children with existing hyperactivity such as ADHD can develop increased irritability, restlessness, and sleep disturbances after consuming tartrazine (3).
If you’ve noticed any of these symptoms in your kids or yourself and suspect it may be due to artificial colours or preservatives, the correct process of elimination is crucially important so ensure you consult your health care provider.
1. Bateman, B., Warner, J. O., Hutchinson, E., Dean, T., Rowlandson, P., Gant, C., ... & Stevenson, J. (2004). The effects of a double blind, placebo controlled, artificial food colourings and benzoate preservative challenge on hyperactivity in a general population sample of preschool children. Archives of disease in childhood, 89(6), 506-511.
2. Breakey, J. (1997). The role of diet and behaviour in childhood. Journal of paediatrics and child health, 33(3), 190-194.
3. Choulis, N. H. (2010). Miscellaneous drugs, materials, medical devices, and techniques. In Side Effects of Drugs Annual (Vol. 32, pp. 891-902). Elsevier.
The Drs and Staff of Little Sprouts Chiropractic